More than 150 people die every day from overdoses related to synthetic opioids like fentanyl, according to the CDC.
Fentanyl is a synthetic opioid that is prescribed by doctors to treat severe pain, but it is also manufactured illegally. It is up to 50 times stronger than heroin and 100 times stronger than morphine.
According to the CDC, most cases of fentanyl-related overdoses are linked to illegally manufactured fentanyl. The drug is distributed through illegal drug markets for its heroin-like effect.
“It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous,” the CDC said.
There has been a sharp nationwide increase in the deadliness of fake prescription pills that have been laced with fentanyl, according to the DEA. They found that of the fentanyl-laced pills analyzed in 2022, six out of 10 contained what the DEA deems a “potentially lethal” dose of fentanyl.
In 2021, the DEA found that four of 10 fentanyl-laced fake prescription pills contained a potentially lethal dose. The DEA considers just 2 milligrams of fentanyl to be a potentially deadly dose. The lethality depends on a person’s body size and tolerance.
According to the CDC, one in seven Americans reports experiencing a substance use disorder. Overcoming a substance use disorder is not simple and usually cannot be done through willpower alone. Click here to learn more about addiction and breaking the stigma around it.
Read: Can you overdose just by touching fentanyl? Many health experts say no
You can use fentanyl test strips to test drugs
It is nearly impossible to tell if drugs have been laced with fentanyl unless you test them with fentanyl test strips, according to the CDC.
The test strips were originally intended for urine drug tests, but they’re being used off-label to help reduce harm the drugs can cause.
Test strips are cheap and can provide results within five minutes. The CDC said to remain cautious even with a negative test because test strips might not detect more potent fentanyl-like drugs, like carfentanil. Test strips can also show false positives or false negatives.
Fentanyl has been found in herion, cocaine, methamphetamine, counterfeit pills and other street drugs.
Learn more from these resources:
How to get free Narcan in Michigan
Naloxone, known as Narcan and Evzio, is a life-saving medication that is used to reverse the effect of an opioid overdose.
In 2016, Michigan passed a law that allows pharmacists to dispense Naloxone without an individual prescription and without identifying the patient. Family, friends or others can get Narcan to use in an emergency.
NEXT Distro and Grand Rapids Red Project work together to get naloxone to people who use drugs and their family members. You can click here to find resources near you or get free naloxone mailed to you.
Michigan has shared the list of pharmacies approved to dispense naloxone, click here to view it.
Read: Metro Detroit mother on mission to raise awareness about dangers of fentanyl after death of son
Safe syringe programs available in Michigan
There are programs that ensure people with substance use disorders have access to sterile syringes and safe disposal, as well as other harm reduction services.
Syringe services programs (SSPs) have never been shown to increase drug use. Studies have shown they have the opposite effect and reduce drug use. The programs also protect the public and first responders through safe syringe disposal.
“Nearly thirty years of research shows that comprehensive SSPs are safe, effective, and cost-saving, do not increase illegal drug use or crime, and play an important role in reducing the transmission of viral hepatitis, HIV and other infections,” the CDC said.
Click here to learn more about safe syringe programs.
View: Map of syringe Service Programs in Michigan
Signs of an opioid overdose
According to the CDC the following are signs of an overdose:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
If you believe someone is experiencing an overdose you should call 911 immediately and administer naloxone if it’s available. Try to keep them awake and breathing, move them to their side to prevent choking and stay with them until help arrives.
Read: A look inside the 1st official ‘safe injection sites’ in US
Michigan laws about calling in an overdose
Michigan passed a Good Samaritan law in 2016. It prevents drug possession charges against those that seek medical assistance for an overdose in certain circumstances.